Arizona, 2021Flash Flood in Arizona, August 31, 2021
August 31, 2021 · NWS FGZ · 1 event in 1 county or zone
A weak area of low pressure from southern California through southern Nevada helped draw monsoon moisture northward across Arizona. Scattered showers and storms developed over the high terrain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak area of low pressure from southern California through southern Nevada helped draw monsoon moisture northward across Arizona. Scattered showers and storms developed over the high terrain. A few of the storms produced rain rates of nearly 2 inches an hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 31, 2:36 PM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 31, 2:36 PM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
236 PM MST Tue Aug 31 2021
.SYNOPSIS...Showers and thunderstorms will increase this evening
becoming more widespread tonight through Wednesday. Some storms
will bring heavy rainfall and may lead to flash flooding.
Temperatures are expected to cool to below normal by the middle
and end of the week. Thunderstorm coverage will decrease by
Thursday with a more typical monsoon pattern returning through
the weekend.
&&
.DISCUSSION...A weak area of low pressure will interact with
substantial monsoon moisture to bring rain and thunderstorms
across the area through Wednesday. Some of these storms will
produce heavy rainfall that may lead to flash flooding and Flash
Flood Watches are in effect today through Wednesday night.
A weak area of low pressure stretches from southern California
through southern Nevada this afternoon and has helped to draw
increased monsoon moisture northward across Arizona. Scattered
showers and storms have developed over the high terrain so far
this afternoon. A few of these storms have already produced
rain rates of nearly 2" in an hour, indicating the sufficiently
moist air mass overhead. Increasing moisture along with the
approaching trough will result in increasing coverage of showers
and storms tonight, especially through the overnight hours into
Wednesday morning. Embedded areas of heavy rain will likely lead
to some 1-2" per hour rainfall rates. In addition, some areas may
end up seeing multiple rounds of rainfall through midday
Wednesday. Flash Flood Watches remain in effect for all of
northern Arizona. The main update today was to start the watch in
northeastern Arizona earlier tonight (now starting at 8 PM MST / 9
PM Navajo Nation time) as the latest guidance suggests this area
seeing an earlier onset of precipitation. A few strong storms
could produce hail and strong winds, but instability looks to be
pretty marginal keeping flash flooding the primary threat for this
event.
As the trough slowly tracks through northwestern Arizona on
Wednesday, showers and storms will continue. The best coverage
looks to be early in the day before a gradually drying westerly
flow begins to move in. Storm coverage should begin to decrease by
late Wednesday afternoon, though scattered storms that develop
will still have the potential to produce heavy rainfall amounts.
Flash Flood Watches remain in effect through Wednesday night.
Temperatures will be significantly cooler through Wednesday with
the shower/storm activity and additional cloud cover.
By Thursday afternoon, a return to a more typical monsoon pattern
is expected as moisture gradually decreases across the area.
Expect isolated to scattered afternoon storms each day through
the weekend. Forecast ensembles point toward a building ridge of
high pressure over the west this weekend and early next week which
will lead to warming temperatures, much closer to early September
averages.
&&
.AVIATION...For the 00Z package...Scattered showers and storms
this afternoon will increase in coverage tonight. Expect some
areas of MVFR ceilings to develop with local IFR possible in areas
of heavy rain. Expect more widespread rain and thunderstorms
tonight through midday Wednesday before activity becomes more
scattered again. Gusty winds near 40 kts near storms, otherwise
generally 10-15 kts or less. Aviation discussion not updated for
TAF amendments.
&&
.FIRE WEATHER...Showers and thunderstorms will increase in
coverage tonight, continuing through Wednesday. The main threat
during this time will be the potential for flash flooding,
especially on area burn scars. Rain rates of 1-2 inches per hour
are likely. Expect cooler temperatures and light winds. A more
typical monsoon pattern returns Thursday.
Friday through Sunday...A return to more typical monsoon
conditions is forecast with isolated to scattered storms each
afternoon. High temperatures will warm closer to normal.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late
Wednesday night FOR AZZ004>008-015>018-037-038.
Flash Flood Watch from 8 PM MST this evening through late
Wednesday night FOR AZZ009>014-039-040.
&&
PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 31, 12:48 PM MST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1248 PM MST Tue Aug 31 2021
AZZ015-312000-
Western Mogollon Rim-
1248 PM MST Tue Aug 31 2021
...A strong thunderstorm will impact portions of Coconino County
including west Flagstaff and Fort Valley through 100 PM MST...
At 1247 PM MST, Doppler radar was tracking a strong thunderstorm over
Downtown Flagstaff, or near Flagstaff, moving north at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Flagstaff and Fort Valley.
This includes the following highways...
Route 66 between mile markers 192 and 196.
Highway 180 between mile markers 217 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3518 11165 3519 11176 3528 11172 3525 11161
TIME...MOT...LOC 1947Z 187DEG 6KT 3522 11166
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TPSFlash Flood, Yavapai
- When
- August 31, 5:00 PM MST to 8:00 PM MST
- Where
- Yavapai County, 2.17 mi S of Cornville to 4.11 mi ESE of Middle Verde
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 34.689, -111.918
The Verde River near Camp Verde rose almost two feet with a crest of 4.39 feet at 6:00 PM MST (VAVA3).
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, August 31, 20212 deaths · $2.1 million · 55 kt wind · 7 events
- Tornadoes and Damaging Winds in Virginia, August 31, 2021$38,000 · EF1 · 9 events
- Tornadoes in Alabama, August 31, 2021$130,000 · EF0 · 4 events
- Flash Flooding in Pennsylvania, August 31, 2021$76,000 · 3 events
- Flash Flood in Ohio, August 31, 2021$25,000 · 1 event
- Damaging Winds in Missouri, August 31, 2021$15,000 · 56 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 202155 kt wind · 8 events
- Damaging Winds in North Carolina, August 31, 202150 kt wind · 6 events
- Damaging Winds in South Carolina, August 31, 202155 kt wind · 5 events
- Damaging Winds in South Carolina, August 31, 2021$5,000 · 55 kt wind · 5 events
- Flash Flood and Damaging Winds in Florida, August 31, 2021$2,000 · 52 kt wind · 4 events
- Damaging Winds in Georgia, August 31, 2021$200 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983713.